Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 26, NWS Lincoln, IL

June 21, 2009Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 21, 2009, 3:31 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2009, 3:31 PM CDT (20:31 UTC)
Expired
Jun 21, 2009, 4:15 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KILX 212031
TORILX
ILC139-173-212115-
/O.NEW.KILX.TO.W.0026.090621T2031Z-090621T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MOULTRIE COUNTY IN CENTRAL ILLINOIS...
  NORTHERN SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 415 PM CDT.

* AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
  DANGEROUS STORM WAS LOCATED NEAR FINDLAY...OR 10 MILES NORTH OF    
  SHELBYVILLE...AND MOVING SOUTHEAST AT 25 MPH. A SPOTTER IS
  REPORTING A FUNNEL CLOUD WITH THIS STORM AT THIS TIME. 

* LOCATIONS IMPACTED INCLUDE...
  FINDLAY...
  WOLF CREEK STATE PARK...
  WINDSOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3953 8850 3943 8859 3955 8885 3958 8882
TIME...MOT...LOC 2030Z 297DEG 20KT 3954 8879

$$

CHURCHILL
3 follow-up statements
000 
WWUS53 KILX 212047
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT SUN JUN 21 2009

ILC139-173-212115-
/O.CON.KILX.TO.W.0026.000000T0000Z-090621T2115Z/
SHELBY IL-MOULTRIE IL-
347 PM CDT SUN JUN 21 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHERN
MOULTRIE AND CENTRAL SHELBY COUNTIES...

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A TORNADO. THIS TORNADO WAS LOCATED JUST SOUTHEAST OF  
FINDLAY...OR 8 MILES NORTHEAST OF SHELBYVILLE...MOVING SOUTHEAST AT 
25 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IF YOU ARE NEAR THIS STORM.

&&

LAT...LON 3953 8850 3943 8859 3953 8880 3956 8874
TIME...MOT...LOC 2047Z 297DEG 20KT 3950 8871

$$

CHURCHILL
000 
WWUS53 KILX 212103
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT SUN JUN 21 2009

ILC139-173-212115-
/O.CON.KILX.TO.W.0026.000000T0000Z-090621T2115Z/
SHELBY IL-MOULTRIE IL-
403 PM CDT SUN JUN 21 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHERN
MOULTRIE AND EASTERN SHELBY COUNTIES...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR WOLF CREEK STATE
PARK...OR 9 MILES NORTHEAST OF SHELBYVILLE...MOVING SOUTHEAST AT 25 
MPH. A SPOTTER REPORTED A FUNNEL CLOUD WITH THIS STORM AT 351 PM CDT.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3949 8872 3955 8865 3953 8850 3943 8859
TIME...MOT...LOC 2103Z 297DEG 20KT 3947 8865

$$

CHURCHILL
000 
WWUS53 KILX 212113
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CDT SUN JUN 21 2009

ILC139-173-212123-
/O.EXP.KILX.TO.W.0026.000000T0000Z-090621T2115Z/
SHELBY IL-MOULTRIE IL-
413 PM CDT SUN JUN 21 2009

...THE TORNADO WARNING FOR SOUTHERN MOULTRIE AND EASTERN SHELBY
COUNTIES EXPIRES AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. BE ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER.

LAT...LON 3949 8872 3955 8865 3953 8850 3943 8859
TIME...MOT...LOC 2113Z 297DEG 20KT 3945 8859

$$

CHURCHILL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:06 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SUN JUN 21 2009

.DISCUSSION...
ISSUED 306 PM CDT SUN JUN 21 2009

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WARM FRONT EXTENDS FROM A SURFACE LOW OVER SOUTHEASTERN SOUTH DAKOTA
INTO SOUTHERN IOWA AND CENTRAL ILLINOIS. SURFACE-BASED STORMS HAVE
RECENTLY DEVELOPED JUST NORTH OF THE FRONT TO THE EAST/SOUTHEAST OF
SPI...WITH ONE CELL EXHIBITING MINI-SUPERCELL CHARACTERISTICS FOR A
WHILE. FURTHER DEVELOPMENT OF THIS TYPE WILL REMAIN POSSIBLE EARLY
THIS EVENING BETWEEN BEARDSTOWN AND EFFINGHAM...BUT ANYTHING SEVERE
WILL BE VERY ISOLATED. OLDER ELEVATED SHOWERS ARE MOVING INTO
NORTHEASTERN AND EASTERN ILLINOIS. ADDITIONAL DEVELOPMENT EXPECTED
FURTHER NORTHWEST OVER IOWA...AND THIS ACTIVITY WOULD HAVE A DECENT
SHOT OF MAKING IT INTO THE NRN PORTIONS OF THE FORECAST AREA LATER
TONIGHT. WILL HANDLE EVENING  ORDING WITH SCATTERED AND/OR ISOLATED
THUNDERSTORMS...THEN HAVE CONDITIONAL CHANCE OR LIKELYS LATER ON.

WARM FRONT WILL MOVE LITTLE TONIGHT AS IT IS ALIGNED PARALLEL TO THE
NORTHWESTERLY FLOW ALOFT. WILL THEREFORE KEEP CHANCE POPS IN THE
EAST WITH SLIGHT CHANCES IN THE WEST ON MONDAY. SOME PRECIPITATION
MAY HANG ON FOR A WHILE INTO THE EVENING. HIGHS WILL BE IN THE LOW
TO MID 90S ALMOST EVERYWHERE THROUGH AT LEAST WEDNESDAY. HEAT INDEX
VALUES ABOVE 100 WILL BE LIKELY DURING PEAK AFTERNOON HEATING...BUT
MIN TEMPERATURES WILL BE COOLING INTO THE LOWER 70S. THEREFORE WILL
LET ANY HEAT ADVISORIES BE ISSUED IN THE MORNINGS FOR THE APPLICABLE
AFTERNOONS INSTEAD OF HAVING ADVISORIES DURING ALL HOURS.

LONG TERM...THURSDAY THROUGH SUNDAY...
THE UPPER RIDGE WILL BE RELOCATING SLOWLY WESTWARD THIS PERIOD
BEFORE IT BEGINS TO FLATTEN OUT SOMEWHAT AROUND SUNDAY. AS THE FLOW
OVER ILLINOIS BECOMES MORE NORTHWESTERLY...THE MODELS HAVE BEEN
PRETTY CONSISTENT IN BRINGING A COLD FRONT DOWN FROM THE NORTHERN
PLAINS INTO THE MIDWEST AROUND THURSDAY. THE BIGGEST UNCERTAINTY IS
HOW FAR SOUTH THE FRONT WILL GET BEFORE IT STALLS OUT AS THE
ASSOCIATED UPPER WAVE EXITS THE GREAT LAKES. IRREGARDLESS...WILL
HAVE CHANCE/SLIGHT CHANCE POPS BEGINNING WED NIGHT IN THE NORTH AND
EVERYWHERE THU...THEN LOWER POPS AGAIN FRIDAY. CHANCES WILL INCREASE
AGAIN SOMEWHAT NEXT WEEKEND WITH THE FLATTER RIDGE AND POSSIBLE
SHORTWAVE ENERGY COMING EASTWARD FROM THE PLAINS. OUTSIDE OF
CONVECTION...HOT AND HUMID WEATHER WILL CONTINUE WITH HIGHS UPPER
80S TO MIDDLE 90S.

04
&&

.AVIATION...
ISSUED 109 PM CDT SUN JUN 21 2009

SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY
ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS
1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE
AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES
THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF
FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING
OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE
PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS
WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 3:22 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN JUN 21 2009

ILZ027>031-036-037-040-041-047>050-221100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS
TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF
CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED
TO REACH SEVERE LEVELS.

MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA
AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT
LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY.

ILZ038-042>046-051>053-055>057-063-221100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-PIATT-SANGAMON-VERMILION-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE
NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054-061-062-066>068-071>073-221100-
CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-
RICHLAND-SHELBY-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF
ISOLATED SEVERE STORMS THIS AFTERNOON AND TONIGHT. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:45 PM CDTSpecial Weather StatementILXCrawford, Jasper, Lawrence, Richland60 min
Jun 21, 3:03 PM CDTTornado WarningILXMoultrie, Shelby27 min
Jun 21, 4:08 PM CDTTornado WarningILXCumberland52 min
Jun 21, 4:43 PM CDTTornado WarningILXJasper27 min
Jun 21, 5:26 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper49 min
Jun 21, 5:36 PM CDTFlash Flood WarningILXJasper4 hr
Jun 21, 5:44 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Jun 21, 6:20 PM CDTSevere Thunderstorm WarningILXLawrence, Richland40 min

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.